Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 225, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2012, 4:00 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 17, 2012, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Loudon County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:20 PM EDT | TSTM WND DMG | 6 S Vonore, TN | ONE TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2377 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS54 KMRX 172000
SVRMRX
TNC009-105-123-172045-
/O.NEW.KMRX.SV.W.0225.120717T2000Z-120717T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
LOUDON COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 445 PM EDT
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES EAST OF MADISONVILLE...AND MOVING SOUTH AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
TALASSEE...CITICO BEACH...TARIFFVILLE AND CITICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3564 8436 3572 8408 3545 8396 3541 8401
3540 8400 3537 8400 3535 8403 3532 8403
3528 8426
TIME...MOT...LOC 2000Z 350DEG 12KT 3554 8415
$$
MJB1 follow-up statement
014
WWUS54 KMRX 172017
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT TUE JUL 17 2012
TNC009-105-123-172045-
/O.CON.KMRX.SV.W.0225.000000T0000Z-120717T2045Z/
LOUDON TN-MONROE TN-BLOUNT TN-
417 PM EDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BLOUNT...MONROE AND LOUDON COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CITICO BEACH...OR 15 MILES EAST OF MADISONVILLE...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CITICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3564 8436 3572 8408 3545 8396 3541 8401
3540 8400 3537 8400 3535 8403 3532 8403
3528 8426
TIME...MOT...LOC 2017Z 337DEG 12KT 3549 8408
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:24 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 17, 3:24 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT TUE JUL 17 2012 .SHORT TERM /TONIGHT AND TOMORROW/... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP IN A WARM...MOIST AND FAIRLY UNSTABLE AIRMASS THIS AFTERNOON. MODEL SOUNDINGS ARE EXHIBITING A CLASSIC INVERTED-V SHAPE AND ARE INDICATING CAPE VALUES AOA 2000-3000 J/KG AND LIFTED INDEX VALUES AT -5C...ALONG WITH PWATS OF BTWN 1.5-1.8 INCHES. THUS...THE THREAT FOR DAMAGING DOWNBURST WINDS...HAIL AND PARTICULARLY LOCALLY HEAVY RAINFALL WILL EXIST WITH ANY STORMS THAT DO DEVELOP THROUGH THIS EVENING. WIND SHEAR VALUES ARE FAIRLY UNIMPRESSIVE...SO THE STORM MODE SHOULD GENERALLY BE PULSE-TYPE CONVECTION AND VERY OUTFLOW BOUNDARY DRIVEN GIVEN THE LACK OF UPPER-LEVEL SUPPORT. THIS ACTIVITY WILL BEGIN TO WANE WITH THE LOSS OF DAYTIME HEATING...THOUGH SOME ACTIVITY MAY LINGER ALONG THE HIGHER ELEVATION AREAS THROUGH MIDNIGHT OR SO. WITH CALM WINDS...SOME CLEARING CONDITIONS AND A VERY MOIST BOUNDARY LAYER...PATCHY FOG IS ONCE AGAIN EXPECTED LATE TONIGHT /PARTICULARLY IN AREAS NEAR BODIES OF WATER/. FOR TOMORROW...ANY LINGERING FOG WILL DISSIPATE AFTER SUNRISE...BUT THE THREAT FOR ADDITIONAL CONVECTION WILL EXIST AREAWIDE. AN UPPER- LEVEL SUBTROPICAL RIDGE WILL STILL BE THE DOMINANT SYNOPTIC SCALE FEATURE IN THE REGION...BUT GIVEN THE VERY WARM AND MOIST AIR MASS /COMBINED WITH LINGERING OUTFLOW BOUNDARIES AND A COLD FRONT BEGINNING TO TRACK SOUTH TOWARD THE OHIO RIVER/...FAIRLY DECENT CHANCES FOR SCATTERED STRONG TO LOCALLY SEVERE STORMS WILL EXIST ONCE AGAIN. COVERAGE MAY EVEN HIGHER THAN TODAY...GIVEN THE AFOREMENTIONED FRONT WHICH MAY KICK OFF A GREATER AMOUNT OF ACTIVITY IN KENTUCKY WHICH SHOULD EVENTUALLY MAKE IT DOWN INTO EAST TN/SOUTHWEST VA BY THE AFTERNOON AND EVENING. OTHERWISE CONTINUED HOT AND HUMID TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL CONTINUE UNDER A PARTLY TO MOSTLY CLOUDY SKY. .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... A CLOSED LOW WILL BE CROSSING EASTERN CANADA WEDNESDAY NIGHT THROUGH FRIDAY...WITH A BROAD TROUGH STRETCHING ACROSS THE APPALACHIANS TO THE GULF COAST. MODELS ARE SHOWING GOOD CONSENSUS WITH THIS GENERAL PATTERN...AS ARE THE ENSEMBLE MEMBERS. WITH WEAK SYNOPTIC LIFT ACTING ON A VERY MOIST AIR MASS WITH PW AROUND 2 INCHES...LIKELY POPS SEEM WARRANTED FOR THURSDAY THROUGH FRIDAY. HEAVY RAINFALL WILL CERTAINLY BE A CONCERN BOTH DAYS...AND WITH CAPE AROUND 2000 J/KG...ISOLATED DAMAGING WINDS MAY ALSO BE POSSIBLE. THE RIDGE OVER THE PLAINS WILL BUILD EAST...PUSHING THE TROUGH FARTHER TO OUR SOUTH AND EAST. THIS WILL BRING A DRIER AIRMASS TO THE REGION...FURTHER REDUCING PRECIP CHANCES BY SATURDAY AND PROVIDING A WARMING TREND. SUNDAY AND MONDAY LOOK DRY WITH A 700-300 MB RIDGE AXIS EXTENDING OVER THE AREA. THE GFS INDICATES THAT ANOTHER CLOSED LOW WILL BE LOCATED OVER EASTERN CANADA BY TUESDAY...WHICH MAY HELP WEAKEN THE RIDGE AND ALLOW UPSTREAM CONVECTION TO TRACK OUR WAY IN A NW FLOW ALOFT. WILL OPEN DAY 7 WITH A SLIGHT CHANCE POP. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 93 73 91 73 / 20 40 30 50 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 91 72 89 72 / 20 50 40 60 60 OAK RIDGE, TN 71 91 72 89 72 / 20 50 40 60 60 TRI CITIES AIRPORT, TN 67 88 69 86 69 / 20 50 40 60 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP/DGS
Hazardous weather outlook, Jul 17, 5:51 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 551 AM EDT TUE JUL 17 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 11:50 AM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1150 AM EDT TUE JUL 17 2012 TNZ039-040-070-171630- HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN- 1150 AM EDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE...EASTERN JEFFERSON AND HAMBLEN COUNTIES UNTIL 1230 PM EDT... AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORRISTOWN...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE PINE AND LOWLAND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 17, 2:29 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 229 PM EDT TUE JUL 17 2012 TNZ036-069-171915- ANDERSON TN-KNOX TN- 229 PM EDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL... KARNS AND BEARDEN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 17, 2:58 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT TUE JUL 17 2012 TNZ067-171945- ROANE TN- 258 PM EDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ROANE COUNTY UNTIL 345 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF KINGSTON...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON AND BRADBURY. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Local storm report, Jul 17, 3:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL POWELL 36.03N 84.03W
07/17/2012 E0.50 INCH KNOX TN PUBLIC
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox | 40 min |
| Jul 17, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Roane | 37 min |
| Jul 17, 4:28 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe | 2 hr |
| Jul 17, 4:35 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.